A healthy living blog from Marshfield Clinic

Chemotherapy can affect nails

Older male and companion looking at a touch screen deviceChanges to fingernails and toenails can occur in patients receiving certain types of chemotherapy.

Usually the changes begin at the base of the nail where new growth takes place. The nails may become discolored, brittle and cracked, or they may develop vertical or horizontal ridges or darkening. Nails also may loosen and become separated from the nail bed, which is the skin under your nails.

Nail changes, like other chemotherapy side effects, usually are temporary and will grow out with the nail. This can take several weeks to months after chemotherapy has stopped. In the meantime, nail changes can be bothersome and may require special care.

You can manage nail changes by:

  • Keeping nails trimmed and clean.
  • Wearing gloves for housecleaning, gardening or other work to protect your nails and prevent infection.
  • Avoiding nail polish and imitation fingernails until the nails have grown out.
  • Wearing comfortable or open-toed shoes to avoid pressure on toenails.

Reasons to talk with your doctor

Redness, pain, drainage, odor or changes around your cuticles, are possible signs of infection. It’s recommended you talk to your provider to see if treatment is needed.

Leave a Reply

Your email address will not be published. Required fields are marked *

View our comment policy